Can medications cause brain lesions?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: May 2, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Can Medications Cause Brain Lesions?

Yes, medications can definitively cause brain lesions, particularly anticancer therapies, immunosuppressive agents, and certain immunotherapies, with MRI-detectable abnormalities ranging from reversible white matter changes to permanent structural damage.

Anticancer Therapy-Induced Brain Lesions

The most well-documented medication-induced brain lesions occur with systemic anticancer therapies 1. These medications cause several distinct patterns of brain injury:

Posterior Reversible Encephalopathy Syndrome (PRES)

  • MRI findings: Bilateral parietal-occipital lobe hyperintensities on T2-weighted imaging, predominantly affecting white matter more than grey matter
  • Causative agents: High-dose chemotherapy, immunosuppressive drugs (especially ciclosporin), agents used in stem-cell or solid organ transplantation
  • Risk factors: Pre-existing hypertension, renal impairment, autoimmune diseases
  • Reversibility: Usually reversible within 2 weeks with cessation of therapy and blood pressure control 1
  • Critical action: Very stringent blood pressure control is crucial; discontinue the offending agent immediately

Acute Cerebellar Syndrome

  • MRI findings: T2-weighted hyperintensities in the cerebellum
  • Causative agents: High-dose cytarabine (most common), bortezomib, rituximab, trastuzumab (rare)
  • Timing: Manifests 2-5 days after treatment initiation
  • Risk factors: Liver/renal impairment, very high drug doses, age >40 years
  • Reversibility: Uncertain—ranges from complete remission to persistent disabling ataxia 1

Spinal Cord Lesions (Myelopathy)

  • MRI findings: T2-weighted lesions in the dorsal column of the spinal cord
  • Causative agents: Intrathecal methotrexate, cytarabine, cisplatin, carmustine, thiotepa
  • Mechanism: High drug levels in CSF for ≥24 hours
  • Risk factors: Concurrent craniospinal radiotherapy, frequent lumbar injections
  • Treatment: Consider intrathecal steroids or high-dose folate metabolites for methotrexate-induced cases 1

Progressive Multifocal Leukoencephalopathy (PML)

  • MRI findings: Typical demyelinating lesions
  • Causative agents: Immunomodulatory drugs and antibodies in patients with hematological malignancies
  • Mechanism: JC virus reactivation due to immunosuppression (CD4/CD8 depletion)
  • Prevalence: 0.07% in patients with hematological malignancies
  • Prognosis: Devastating and often irreversible; no specific treatment available 1

Immunotherapy-Related Brain Lesions

CAR T-cell therapies and immune checkpoint inhibitors can cause immune-mediated neurotoxicity with MRI abnormalities 2:

  • Presentation: Immune effector cell-associated neurotoxicity syndrome (ICANS)
  • Imaging requirement: MRI brain with and without contrast for grade ≥2 neurotoxicity
  • Management: High-dose corticosteroids (dexamethasone 10 mg IV) with repeat neuroimaging every 2-3 days for persistent grade ≥3 toxicity

Other Medication Classes

Antipsychotics

Research suggests antipsychotics cause regional rather than global brain volume changes 3:

  • Typical antipsychotics specifically increase basal ganglia volume
  • Differential effects on thalamus and cortex between typical and atypical agents
  • These are structural changes, not acute lesions, but represent medication-induced brain alterations

Antiepileptic Drugs

Certain antiepileptic drugs can cause brain damage, particularly in immature brains 4:

  • Phenobarbital and clonazepam cause neuronal necrosis and apoptosis in developing brains
  • Phenobarbital effects are more severe and persistent than clonazepam
  • These effects occur even at therapeutic plasma concentrations

Clinical Algorithm for Suspected Medication-Induced Brain Lesions

When evaluating a patient with new brain lesions on MRI:

  1. Obtain complete medication history, specifically:

    • All anticancer therapies (current and recent)
    • Immunosuppressive agents
    • Immunotherapies (CAR T-cells, checkpoint inhibitors)
    • Intrathecal medications
    • Duration and dosing of all agents
  2. Assess risk factors:

    • Hypertension (especially poorly controlled)
    • Renal impairment
    • Autoimmune diseases
    • Recent stem-cell or organ transplantation
    • Age >40 years for cerebellar toxicity
  3. Match MRI pattern to medication syndrome:

    • Bilateral parietal-occipital white matter → PRES
    • Cerebellar hyperintensities → Acute cerebellar syndrome
    • Spinal cord dorsal column → Myelopathy
    • Demyelinating lesions + immunosuppression → PML
  4. Immediate management:

    • Discontinue the offending agent (most critical step)
    • Control blood pressure aggressively for PRES
    • Initiate corticosteroids for immunotherapy-related toxicity
    • Consider intrathecal steroids for myelopathy

Critical Pitfalls to Avoid

  • Do not assume all brain lesions are disease progression in cancer patients—always consider drug toxicity 5
  • Do not restart the same agent without careful risk-benefit analysis, as recurrence is likely
  • Do not delay imaging when neurotoxicity is suspected—early detection improves reversibility
  • Do not overlook medication history when interpreting brain MRI; absence of this information leads to misdiagnosis 5

The evidence unequivocally demonstrates that medications—particularly anticancer therapies and immunosuppressive agents—can cause distinct, recognizable brain lesions with significant morbidity and potential mortality if not promptly recognized and managed.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.